Common Medical Conditions

How To Avoid Food Poisoning and Diarrhea During A Holiday Trip?

Written by
Dr. Ramkesh Prasad
and medically reviewed by Dr. Sneha Kannan

Published on Nov 12, 2014 and last reviewed on Mar 18, 2019   -  1 min read

Abstract

Abstract

This article lays stress on the fact that drinking safe water is the key point in avoiding food poisoning.

How To Avoid Food Poisoning and Diarrhea During A Holiday Trip?

Food poisoning and gastroenteritis (infectious diarrhea) are the most common health problems faced during traveling and visiting a new place.

The most common cause for this being changes in food and drinking water.

Most of us like to enjoy the food in the new place because it is obvious for any person to taste different cuisines. We should search for a clean food stall to have food and make sure the food is warm and fresh.

But we cannot be sure of the water we are served in restaurants and hotels. So, it is wise to carry a water bottle along with us wherever we go.

If we do not have a water bottle, it is wise, safe, and economical to buy a packaged drinking water. Economical because in case we fall sick after drinking unsafe water, it will cost us more, apart from the inconvenience. And the trip will also be ruined.

Advice:

  • Always carry at least two packs of ORS (Oral Rehydration Salts) with you whenever you are away from home to a new place, whether the journey is by bus, train or plane.
  • ORS is an economical and life-saving product which will give you energy and maintain your body's electrolyte balance in case you land up with food poisoning (diarrhea or dysentery or vomiting).
  • ORS will keep you safe until you get medical help.

How to Prepare ORS?

  • It is very simple to prepare ORS.
  • Just cut open a pack of ORS and empty it in a 1-liter bottle and add 1 liter of clean drinking water.
  • Mix it well and it is ready to drink.
  • Drink as often as you like to prevent dehydration.

Caution: People with diabetes must seek immediate medical help in case of diarrhea because ORS also increase blood sugar and hence blood sugar level has to be monitored in diabetics.

Last reviewed at:
18 Mar 2019  -  1 min read

RATING

15

Tags:

Related Questions & Answers


Why am I having diarrhea following constipation for a long time?

Query: Hi doctor, I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym...  Read Full »


Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Your history fits into the acid peptic disease. I do not find any sign of cancer over here (attachment removed to protect patient identity). I would recommend you the following. A combination of Pantoprazole and Domperidone once daily for a few days. A good probiotic, t...  Read Full »

Nutritional Management of Diarrhea in Children

Article Overview: Children are very susceptible to various kinds of infections and diseases. Hence, it is very essential to take care of their health as they fall sick quite often. One of the reason diarrhea is common is probably the lack of hygienic practices followed in the kitchen. Read Article


Dr. Krystel Quadros
Paediatrician

Following are some of the nutritional remedies for kids with diarrhea. Plenty of Fluids If your child is suffering from diarrhea, there is a lot of water loss occurring in your child’s body leading to dehydration. Also, there is a loss of various electrolytes from the body, for example, sodi...  Read Article

How can you tell the difference between food poisoning or possible Acetaminophen poisoning?

Query: Hello doctor, How can you tell the difference between food poisoning or possible Acetaminophen poisoning? I ask this because I used the internet to look up for my symptoms. And it is two days since when my symptoms started. I took 4 tablets of Tylenol rapid release and an hour before that I had...  Read Full »


Dr. Divakara P
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. The active ingredient in tablet tylenol is Paracetamol also known as Acetaminophen.  Frequent bowel movements is not a symptom of Paracetamol poisoning. So I will tell that you do not have Paracetamol poisoning and it is food poisoning.  Also the number of tablets need...  Read Full »

Popular Articles Most Popular Articles

Do you have a question on Diarrhea or Food Poisoning?

Ask a Doctor Online

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health articles published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.